Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 22, NWS Kansas City, MO

April 13, 1998Cooper County, Howard County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 13, 1998, 2:34 PM CDT for Cooper County, Howard County, Missouri. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 13, 1998, 2:34 PM CDT (19:34 UTC)
Expired
Apr 13, 1998, 3:20 PM CDT
In force
46 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cooper County, MO, Howard County, MO

What was reported inside it

TimeReportWhereRemark
Apr 13, 2:45 PM CDTHail 0.75Pilot Grove, MODime-size hail was repported in a severe thunderstorm at Pilot Grove.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 11:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.6 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 407 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
407 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

583 
WUUS1 KMCI 131936 RRA
SVRMCI
MOC053-089-132020-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL KANSAS CITY MO
234 PM CDT MON APR 13 1998

* SEVERE THUNDERSTORM WARNING FOR
     HOWARD COUNTY IN MISSOURI
     COOPER COUNTY IN MISSOURI

* UNTIL 320 PM CDT

* SOME LOCATIONS AFFECTED
     OVER LAMINE AT 240 PM CDT
     OVER BOONVILLE AT 250 PM CDT
     4 MILES NORTH OF OVERTON AT 300 PM CDT
     
* AT 234 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF PILOT GROVE...MOVING EAST
  AT 40 MILES PER HOUR.

PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL UP TO ONE AND ONE 
HALF INCHES IN DIAMETER AND DAMAGING WINDS UP TO 70 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE.

LAT...LON 3894 9257 3872 9265 3872 9305 3931 9278
          3927 9262

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:35 AM CDT, 11 hours 59 minutes earlier.

Area forecast discussion, Apr 13, 2:35 AM CDT, 11 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
235 AM CDT MON APR 13 1998

MAIN FORECAST CONCERN IS WITH PRECIPITATION TODAY. CURRENTLY SEEING
SOME SCATTERED STORMS DEVELOPING AS SHORT WAVE HEADS TOWARD AREA
WITH A DECENT COLD POOL ASSOCIATED WITH IT. THIS SHOULD QUICKLY MOVE
ACROSS AREA TODAY. WILL PUT IN PRECIPITATION IN WESTERN ZONES FOR
MAINLY THIS MORNING BUT CONTINUE IT ALL DAY IN THE EAST.

ONCE THIS SHORT WAVE MOVES BY...AREA WILL SEE BRIEF SURFACE RIDGING
BEFORE NEXT SURFACE LOW DEVELOPS IN KANSAS ON TUESDAY IN RESPONSE TO
NEXT SHORT WAVE. NOT OUT OF THE QUESTION WESTERN PARTS OF FORECAST
AREA COULD SEE PRECIPITATION DEVELOP BY LATE AFTERNOON ON TUESDAY
BUT SINCE TIMING STILL IN QUESTION WILL JUST LEAVE POPS OUT OF
DAYTIME AND KEEP THE CURRENT TUESDAY NIGHT CHANCES GOING.

TEMPERATURES A BIT TRICKY TODAY WITH FRONT AND COLD POOL COMING
THROUGH. WILL SCALE BACK CURRENT FORECAST JUST A BIT.  GUIDANCE
NUMBERS IN PRETTY CLOSE AGREEMENT...BUT GIVEN CURRENT READINGS...MAY
BE A SHADE TO COOL. WILL GO SLIGHTLY ABOVE

.EAX...
MO...NONE
KS...NONE

PC

In the hours before

Special weather statement, Apr 13, 1:00 PM CDT, 1 hour 34 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT MON APR 13 1998

...SEVERE THUNDERSTORMS ARE STILL POSSIBLE THIS AFTERNOON MAINLY OVER
THE MISSOURI COUNTIES OF THE OUTLOOK AREA...

FORECAST: SEVERAL MORE ROUNDS OF THUNDERSTORMS WILL MOVE THROUGH THE
OUTLOOK AREA THIS AFTERNOON. THESE STORMS ARE LIKELY TO PRODUCE HAIL UP
TO AN INCH IN DIAMETER...LOCALLY HEAVY RAINFALL AND POSSIBLY DAMAGING
WINDS.

THE STORMS HAVE BEEN SCATTERED THROUGH THE MORNING AND ARE LIKLEY TO
REMAIN WIDELY SCATTERED THIS AFTERNOON BUT POTENTIALLY SEVERE. SPOTTERS
SHOULD BE PUT ON ALERT FOR ACTIVATION ACROSS ALL OF THE OUTLOOK AREA
THROUGH THIS EVENING.

NO HAZARDOUS OR SEVERE WEATHER IS EXPECTED TONIGHT.

DISCUSSION: COLD AIR ALOFT WITH A SLOW MOVING UPPER LEVEL LOW WILL
CONTINUE TO IGNITE THUNDERSTORMS THIS AFTERNOON ACROSS THE OUTLOOK
AREA. THE COMBINATION OF BREAKS IN THE CLOUD COVER ALLOWING FOR SOME
LOW LEAVEL HEATING AND THE COLDER AIR MOVING IN ALOFT WILL MAKE THE
ATMOSPHERE UNSTABLE AND FAVORABLE FOR STRONG TO SEVERE THUNDERSTORMS TO
DEVELOP.

BODNER
Special weather statement, Apr 13, 1:00 PM CDT, 1 hour 34 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT MON APR 13 1998

...SEVERE THUNDERSTORMS ARE STILL POSSIBLE THIS AFTERNOON MAINLY OVER
THE MISSOURI COUNTIES OF THE OUTLOOK AREA...

FORECAST: SEVERAL MORE ROUNDS OF THUNDERSTORMS WILL MOVE THROUGH THE
OUTLOOK AREA THIS AFTERNOON. THESE STORMS ARE LIKELY TO PRODUCE HAIL UP
TO AN INCH IN DIAMETER...LOCALLY HEAVY RAINFALL AND POSSIBLY DAMAGING
WINDS.

THE STORMS HAVE BEEN SCATTERED THROUGH THE MORNING AND ARE LIKLEY TO
REMAIN WIDELY SCATTERED THIS AFTERNOON BUT POTENTIALLY SEVERE. SPOTTERS
SHOULD BE PUT ON ALERT FOR ACTIVATION ACROSS ALL OF THE OUTLOOK AREA
THROUGH THIS EVENING.

NO HAZARDOUS OR SEVERE WEATHER IS EXPECTED TONIGHT.

DISCUSSION: COLD AIR ALOFT WITH A SLOW MOVING UPPER LEVEL LOW WILL
CONTINUE TO IGNITE THUNDERSTORMS THIS AFTERNOON ACROSS THE OUTLOOK
AREA. THE COMBINATION OF BREAKS IN THE CLOUD COVER ALLOWING FOR SOME
LOW LEAVEL HEATING AND THE COLDER AIR MOVING IN ALOFT WILL MAKE THE
ATMOSPHERE UNSTABLE AND FAVORABLE FOR STRONG TO SEVERE THUNDERSTORMS TO
DEVELOP.

BODNER
Local storm report, Apr 13, 1:01 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
101 PM CDT MON APR 13 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATBION....

1245 PM    CLAYCOMO                  MO    .75 INCH HAIL
04/13/98   CLAY
Local storm report, Apr 13, 1:01 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
101 PM CDT MON APR 13 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATBION....

1245 PM    CLAYCOMO                  MO    .75 INCH HAIL
04/13/98   CLAY
Local storm report, Apr 13, 1:21 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
121 PM CDT MON APR 13 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    BUCKNER                   MO    .75 INCH HAIL
04/13/98   JACKSON

0115 PM    SIBLEY                    MO    .75 INCH HAIL
04/13/98   JACKSON
Local storm report, Apr 13, 1:21 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
121 PM CDT MON APR 13 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    BUCKNER                   MO    .75 INCH HAIL
04/13/98   JACKSON

0115 PM    SIBLEY                    MO    .75 INCH HAIL
04/13/98   JACKSON

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 3:38 AM CDTSevere Thunderstorm WarningEAXCass, Jackson32 min
Apr 13, 4:10 AM CDTSevere Thunderstorm WarningEAXLafayette40 min
Apr 13, 9:38 AM CDTSevere Thunderstorm WarningEAXLafayette32 min
Apr 13, 10:58 AM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Livingston62 min
Apr 13, 11:19 AM CDTSevere Thunderstorm WarningEAXJackson61 min
Apr 13, 11:45 AM CDTSevere Thunderstorm WarningEAXClay, Ray45 min
Apr 13, 12:49 PM CDTSevere Thunderstorm WarningEAXJackson31 min
Apr 13, 1:02 PM CDTFlash Flood WarningEAXCaldwell, Carroll, Livingston4 hr
Apr 13, 1:09 PM CDTSevere Thunderstorm WarningEAXLafayette36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.